Georgia, 2023

Damaging Winds in Georgia, April 30, 2023

April 30, 2023 · NWS FFC · 3 events in 2 counties and zones

An upper level trough and surface low was expected to push eastward into the Carolinas through the morning and midday hours. Warm sector conditions for Georgia included 500-1000 J/Kg of CAPE & effective shear >35 kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper level trough and surface low was expected to push eastward into the Carolinas through the morning and midday hours. Warm sector conditions for Georgia included 500-1000 J/Kg of CAPE & effective shear >35 kts. Mid level lapse rates were expected to exceed 7 C/Km across central GA, indicating further support for damaging winds, hail and a brief tornado being possible. Storm total QPFs of 0.5 to 1.5 were anticipated, with locally higher amounts possible.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 30, 3:50 AM EST, 10 minutes earlier.

Area forecast discussion, Apr 30, 3:50 AM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
450 AM EDT Sun Apr 30 2023

...Morning Area Forecast Discussion...

.SHORT TERM...
(Today through Monday)
Issued at 448 AM EDT Sun Apr 30 2023

Key Messages:

 - Widespread shower and thunderstorm activity this morning with
additional rainfall totals of 0.25 to 1.5 inches by midday.

 - Gusty northwest winds this afternoon should fall just shy of Wind
Advisory criteria.

 - Fire weather conditions may be concern Monday afternoon if fuels
dry out.

At 430 AM, a surface low was centered along the GA/AL border with an
upper level trough evident on satellite over western Alabama. A warm
front stretched from west to east across central Georgia.  Rainfall
was widespread with occasional lightning strikes were being reported
from Atlanta southward. The best thunder potential was over southern
Georgia in a region of 1000 j/kg of MUCAPE. Precipitation totals
over the last 12 hours range were generally in the 0.25 to 1.00 inch
range per MRMS data an surface observations.

Weather concerns for Today:

The upper level trough and surface low will push eastward this
morning, reaching the Carolinas by midday. During this time range
south Georgia should remain in the warm sector ahead of the storm.
This will result in and environment (500-1000 j/kg of MUCAPE &
effective shear > 35 kt) favorable for thunderstorm activity. A
couple of storms could be on the stronger side, but with CAM
soundings suggesting narrow CAPE profiles updraft intensity should
be limited. The lower degree of lighting activity in the convection
this morning hints at this. North of the warm front instability
should be considerably lower. This should result in predominantly a
steady rain along the Interstate 20 corridor this morning.
Additional rainfall totals of 0.25 to 1.50 inches appear possible
this, with the higher totals occurring in central Georgia (including
Atlanta).

A drier airmass will surge into the region quickly this afternoon.
As this occurs surface pressure gradients will tighten resulting in
gusty northwest winds this afternoon. While the NBM guidance is
typically a bit heated, it tends to preform better with the higher
end wind events. Therefore todays wind forecast sticks fairly close
to the NBM guidance. This puts us close to Wind Advisory conditions
between noon and 5 PM today. However, with forecast sustained winds
in the 15 to 22 mph range and peak gusts in the 25 to 35 mph range
conditions were just to borderline for the issuance of a Wind
Advisory at this time. The day shift can monitor trends and
reevaluate this decision around mid-morning.

Tonight and Monday:

Winds should dissipate quickly this evening as surface pressure
gradients relax and diurnal mixing dissipates. Westerly winds will
increase again Monday afternoon though they should be a couple mph
below todays values. Fire weather conditions could become a concern
on Monday with minimum relative humidity values dipping into the 25
to 30 percent range. Whether or not fuels are a concern will depend
on how much rain falls today and how fast the 10 hour fuels dry out
Monday. For temperatures, Monday should be the coolest day of the
week with 60 degree highs along and north of Interstate 20 and 70
degree highs elsewhere.

Albright

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 448 AM EDT Sun Apr 30 2023

As the extended period begins on Monday night, a closed low will be
rotating across the Great Lakes with secondary closed low digging
southward down the Pacific Coast. Between these two lows will be a
high-amplitude ridge over the Central Plains and Rocky Mountains.
While these synoptic features will gradually meander southward
over the course of the week, guidance remains in good agreement
that there will be little movement with these features overall,
resulting in a stagnant omega block pattern. The Southeast will be
situated near the outer periphery of the broad trough around the
closed low over the Great Lakes. Much of the region will also be
positioned underneath northwesterly flow in the descending branch
of the high- amplitude ridge. Several shortwaves are expected to
round the base of the trough to the northeast. However, the
persistent northwesterly flow will persistently usher in dry,
continental air into the forecast area. Moreover, subsidence will
be ongoing through much of the week under a surface high pressure
associated with the ridge. As such, there will be little moisture
or instability for these shortwave disturbances to work with, with
dewpoints mainly in the 30s and low 40s, which will keep rain
chances to a minimum through Thursday night.

Low temperatures are expected to be mainly in the 40s across the
area each morning from Tuesday through Thursday. High temperatures
on Tuesday and Wednesday are expected to range from the mid 60s in
far north Georgia to mid 70s in central Georgia. Highs will be
warmer on Thursday afternoon as the airmass moderates, increasing
into the mid to upper 70s. As fuels dry out and dewpoints stay low,
the potential for hazardous fire weather conditions will need to be
monitored, as relative humidity values could push critical
thresholds each afternoon. By Friday, the low to the northeast will
quickly move away into the Atlantic and the ridge over the Central
CONUS will begin to break down. Meanwhile, the surface high pressure
will move to the east of the area, with southerly low-level flow
setting up on the back side of the high. Quick moisture return will
follow, with dewpoints increasing back into the upper 40s by Friday
afternoon and low 50s by Saturday. PoPs will increase during the
daytime on Friday and into Saturday as a mid-level disturbance
approaches from the northwest. However, little to no instability is
anticipated at this time, and dynamics associated with this system
currently appear to be unimpressive, but it will continue to be
monitored in the coming days.

King

&&

.AVIATION...
(06Z TAFS)
Issued at 152 AM EDT Sun Apr 30 2023

A mix of MVFR and IFR conditions (ceilings 600 to 3500 ft AGL and
visibility of 1 to 6 SM) due to widespread rainfall will continue
in the region through 15Z Sunday. Ceilings and visibility should
improve rapidly in the region after 15Z Saturday. Winds will be
variable at 10 kt or less through 09Z, then northwesterly winds
will develop over the region. Winds should become gusty from the
northwest or west between 15Z Saturday and 00Z Sunday. Peak gusts
of 25 to 35 kt are anticipated.

//ATL Confidence...06Z Update...
Overall confidence in the TAFs is moderate.
Confidence in the ceilings, visibility and winds is moderate.
Confidence in the rainfall timing is moderate.

Albright

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  46  68  49 /  80   0   0   0
Atlanta         72  48  68  50 /  60   0   0   0
Blairsville     66  40  61  43 /  40   0   0   0
Cartersville    71  43  67  46 /  30   0   0   0
Columbus        76  49  72  49 /  70   0   0   0
Gainesville     71  47  66  49 /  60   0   0   0
Macon           76  49  72  50 /  90   0   0   0
Rome            71  43  67  45 /  20   0   0   0
Peachtree City  73  45  69  47 /  70   0   0   0
Vidalia         77  52  74  52 /  40   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Albright
LONG TERM....King
AVIATION...Albright
Hazardous weather outlook, Apr 30, 3:56 AM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
456 AM EDT Sun Apr 30 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
456 AM EDT Sun Apr 30 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Rain and isolated thunderstorms will continue in the region this
morning. There is a marginal risk of a severe thunderstorms in
southeast Georgia before 10 AM. Should any stronger storms
develop, damaging winds would be the main concern. Additional
rainfall totals of 0.25 to 1.50 inches are expected. Flooding
doesn't look like a significant concern with this additional
rainfall.

Gusty northwest winds will develop between 11 AM and 7
PM today. Peak winds gusts of 25 to 35 mph are expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The Atlanta radar (KFFC), 53 km away, was scanning. The volume nearest the first event began at 08:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Troup

When
April 30, 4:00 AM EST to 4:02 AM EST
Where
Troup County, 1.92 mi W of Big Spg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.001, -84.933

Received report of a few trees down in the area of Upper Big Springs Rd.

Thunderstorm Wind, Walton

When
April 30, 4:35 AM EST to 4:37 AM EST
Where
Walton County, 3.4 mi SW of Loganville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.792, -83.937

Report of tree down near intersection of Center Hill and Mcculers Rd.

Thunderstorm Wind, Walton

When
April 30, 5:20 AM EST to 5:22 AM EST
Where
Walton County, 0.76 mi N of Monroe Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.791, -83.700

Received report of tree down near Ash St and Davis St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095653, 1095657, 1095659.